Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 122, NWS Birmingham, AL

April 30, 2017Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2017, 11:55 PM CDT for Marengo County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2017, 11:55 PM CDT (04:55 UTC)
Expired
May 1, 2017, 12:49 AM CDT
In force
54 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 145 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS54 KBMX 010455
SVRBMX
ALC091-010600-
/O.NEW.KBMX.SV.W.0122.170501T0455Z-170501T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1155 PM CDT SUN APR 30 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Marengo County in southwestern Alabama...

* Until 100 AM CDT

* At 1154 PM CDT, a severe thunderstorm was located near Butler,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Linden, Uniontown, Thomaston, Sweet Water, Myrtlewood, Dayton,
  Putnam, Freddie Jones Field, Nanafalia, Consul, Magnolia, Wayne,
  Surginer, Miller, Chickasaw State Park, Dixons Mill, Vineland,
  Providence, Half Acre and Octagon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3206 8812 3208 8804 3214 8804 3217 8801
      3226 8801 3228 8802 3230 8794 3228 8794
      3231 8793 3231 8794 3248 8752 3231 8752
      3231 8747 3227 8747 3227 8751 3225 8752
      3213 8752 3213 8762 3200 8763 3200 8811
TIME...MOT...LOC 0454Z 235DEG 44KT 3203 8814 

HAIL...0.88IN
WIND...60MPH
 
$$

89^GSatterwhite
4 follow-up statements
933 
WWUS54 KBMX 010508
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1208 AM CDT MON MAY 1 2017

ALC091-010600-
/O.CON.KBMX.SV.W.0122.000000T0000Z-170501T0600Z/
Marengo AL-
1208 AM CDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR MARENGO COUNTY...

At 1208 AM CDT, a severe thunderstorm was located over Nanafalia, or
14 miles east of Butler, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Dayton, Putnam, Freddie
Jones Field, Nanafalia, Consul, Magnolia, Wayne, Surginer, Miller,
Dixons Mill, Vineland, Providence, Half Acre, Octagon, Clayhill and
Nicholsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3214 8804 3217 8801 3225 8801 3228 8795
      3228 8794 3229 8792 3244 8752 3231 8752
      3231 8747 3227 8747 3227 8751 3225 8752
      3213 8752 3213 8762 3200 8763 3200 8811
      3206 8812 3208 8804
TIME...MOT...LOC 0508Z 239DEG 47KT 3211 8797 

HAIL...0.88IN
WIND...60MPH
 
$$

89^GSatterwhite
562 
WWUS54 KBMX 010519
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1219 AM CDT MON MAY 1 2017

ALC091-010600-
/O.CON.KBMX.SV.W.0122.000000T0000Z-170501T0600Z/
Marengo AL-
1219 AM CDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN MARENGO COUNTY...

At 1219 AM CDT, a severe thunderstorm was located over Sweet Water,
or 13 miles south of Linden, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Dayton, Freddie Jones
Field, Consul, Magnolia, Wayne, Surginer, Miller, Dixons Mill,
Vineland, Providence, Half Acre, Octagon, Clayhill, Nicholsville and
Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 8795 3223 8794 3229 8792 3244 8752
      3231 8752 3231 8747 3227 8747 3227 8751
      3225 8752 3213 8752 3213 8762 3200 8763
      3200 8797
TIME...MOT...LOC 0519Z 241DEG 45KT 3211 8784 

HAIL...0.88IN
WIND...60MPH
 
$$

89^GSatterwhite
113 
WWUS54 KBMX 010530
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1230 AM CDT MON MAY 1 2017

ALC091-010600-
/O.CON.KBMX.SV.W.0122.000000T0000Z-170501T0600Z/
Marengo AL-
1230 AM CDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN MARENGO COUNTY...

At 1230 AM CDT, a severe thunderstorm was located over Miller, or 9
miles south of Linden, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Linden, Thomaston, Dayton, Freddie Jones Field, Consul, Magnolia,
Wayne, Surginer, Miller, Dixons Mill, Vineland, Providence, Octagon,
Clayhill and Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3212 8784 3217 8784 3222 8787 3231 8786
      3244 8752 3231 8752 3231 8747 3227 8747
      3227 8751 3225 8752 3213 8752 3213 8762
      3200 8763 3200 8777
TIME...MOT...LOC 0530Z 234DEG 42KT 3217 8775 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
245 
WWUS54 KBMX 010549
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1249 AM CDT MON MAY 1 2017

ALC091-010558-
/O.CAN.KBMX.SV.W.0122.000000T0000Z-170501T0600Z/
Marengo AL-
1249 AM CDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARENGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds to 
around 40 MPH and heavy rain are still expected with this 
thunderstorm.

LAT...LON 3212 8784 3217 8784 3222 8787 3231 8786
      3244 8752 3231 8752 3231 8747 3227 8747
      3227 8751 3225 8752 3213 8752 3213 8762
      3200 8763 3200 8777
TIME...MOT...LOC 0547Z 235DEG 44KT 3230 8753 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:09 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 30, 7:09 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
709 PM CDT Sun Apr 30 2017

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Busy day across the southeast as much of Central Mississippi was hit
hard early this morning.  This sent a large and rather ominous cold
pool accelerating eastward across Alabama well ahead of the main
frontal forcing. This cold pool will develop additional
thunderstorms right along it with an occasional severe wind gust or
two, but it seems that it is weakening as it progresses east.  As
instability is still modest in the east, will continue to hold on to
a slight risk for the remaining counties that are ahead of the line.
The southern end of the line has lost a little momentum, so it is
possible that the threat may linger down near the I85 corridor
through much of the evening and possibly into the overnight until
the frontal forcing sweeps through late. Further north, the line is
still translating east rather quickly and should be into Georgia
over the next several hours. Any backside redevelopment along the
front should not be of concern severe-wise given the decrease in
instability thanks to the expansive rain shield.

17/KLAWS

&&

.AVIATION...
00Z TAF Discussion.

--Rain and thunderstorms continue tonight w/ localized impacts to
 visibility/ceilings; breezy, calmer and clearing through Monday--

As of 00Z/7PM, the progress of a southwest to northeast-oriented
line of rain and thunderstorms has slowed atop central Alabama.
There's about an even mix of plain rain and swaths of thunderstorms.
The heaviest of activity in the short-term will be toward MGM-TOI
on the leading edge of the complex with flight categories as low
as IFR/LIFR (rain with occasional instances of nearby lightning
elsewhere). Instances of breezy southerly flow will continue with
gustiness as well, turning clockwise overnight to early Monday
morning.

An upper trough and surface cold front will remain in play through
tonight. Doppler radar is showing an increase in returns back in
Mississippi near the approaching cold front; thus, precipitation
chances remain in the TAFs tonight into early-mid Monday morning.
I've kept VFR visibilities and ceilings with this activity, but
we'll monitor for necessary adjustments. As we step through the
remainder of Monday, expect drying conditions and a clearing sky.
Surface winds will be aligned toward the ~west-southwest, and
will be on the breezy/gusty side.

89^GSatterwhite

&&

.FIRE WEATHER...

Strong gusty winds possible today ahead of an approaching cold
front. Rain chances remain low through this afternoon as the cold
front moves through. There are no major fire weather concerns aside
from the gusty winds. RHs will remain high.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  73  50  79  54 / 100  50  10  10  10
Anniston    60  73  51  79  55 / 100  60  10  10  10
Birmingham  58  74  54  81  59 /  90  30  10  10  10
Tuscaloosa  56  75  53  83  57 /  70  20  10  10  10
Calera      59  75  54  81  58 / 100  30  10  10  10
Auburn      64  74  55  80  59 / 100  80  10  10  10
Montgomery  62  77  54  84  58 / 100  50  10  10  10
Troy        64  77  54  83  57 / 100  80  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Apr 30, 10:46 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1046 PM CDT Sun Apr 30 2017

ALZ011>015-017>050-020700-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1046 PM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Apr 30, 5:59 PM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
559 PM CDT SUN APR 30 2017

ALZ021-302330-
Cleburne AL-
559 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE COUNTY
UNTIL 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heflin, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Heflin, Fruithurst, Edwardsville, Muscadine, Abernathy, Mars Hills,
Trickem, Lake Cleburne, I 20 Welcome Center and Micaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3349 8546 3349 8554 3359 8565 3387 8538
      3359 8533
TIME...MOT...LOC 2259Z 224DEG 40KT 3358 8552

32/Davis
Local storm report, Apr 30, 6:00 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     CURRY                   33.96N 87.21W
04/30/2017                   WALKER             AL   PUBLIC

            TREES DOWN NEAR CURRY. SOME LANDED ON
            VEHICLES AND HOMES.

&&

MAL
Special weather statement, Apr 30, 9:19 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
919 PM CDT SUN APR 30 2017

ALZ030-010300-
Sumter AL-
919 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMTER COUNTY UNTIL 1000
PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamucha, or 10 miles southwest of Cuba, moving northeast at 70 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, York, Cuba, Gainesville, Epes, Boyd, The University Of
West Alabama, Bluffport, Old Mallard Airport, Sumterville, I 20
Welcome Center At Cuba, Ward and Payneville.

LAT...LON 3262 8838 3289 8819 3286 8816 3283 8818
      3283 8814 3280 8810 3281 8807 3279 8806
      3277 8808 3277 8811 3272 8808 3269 8812
      3269 8804 3264 8806 3263 8808 3259 8806
      3260 8804 3231 8832 3231 8842
TIME...MOT...LOC 0219Z 216DEG 67KT 3231 8847

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:19 PM CDTSpecial Weather StatementBMXSumter41 min
May 1, 12:35 AM CDTSpecial Weather StatementBMXDallas, Perry55 min
May 1, 5:52 AM CDTSpecial Weather StatementBMXPike23 min
May 1, 6:17 AM CDTTornado WarningBMXPike28 min
May 1, 6:33 AM CDTTornado WarningBMXBullock12 min
May 1, 8:32 AM CDTTornado WarningBMXRussell43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.